Self-limiting Ibrutinib-Induced Neutrophilic Panniculitis

Jacob Stewart, Stephanie Bayers, Travis Vandergriff

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Neutrophilic panniculitis is a relatively rare condition, characterized by predominantly neutrophilic inflammation in the subcutaneous fat. Rarely, neutrophilic panniculitis may be induced by chemotherapeutics or targeted molecular therapies, including the Bruton tyrosine kinase inhibitor ibrutinib. Previously reported cases of ibrutinib-induced panniculitis were suppressed with sustained low-dose steroid therapy while continuing ibrutinib therapy. To our knowledge, self-limiting panniculitis during ibrutinib therapy has not yet been described. We describe a case of self-limiting, neutrophilic panniculitis which developed during ibrutinib therapy. A 78-year-old woman presented to the dermatology clinic with a 3-week history of painful erythematous nodules on her lower extremities which occurred 1 month after initiating ibrutinib therapy for chronic lymphocytic leukemia. Physical examination revealed tender erythematous poorly demarcated subcutaneous nodules on the anterior and posterior aspects of both lower legs. A panniculitis was suspected clinically, and a punch biopsy was performed. Histological evaluation revealed a lobular panniculitis with fat necrosis and infiltrates consisting predominantly of neutrophils. A diagnosis of neutrophilic panniculitis was rendered, which the patient opted not to treat. The eruption waned before resolving spontaneously over the course of 6 months despite continued ibrutinib therapy. This case illustrates panniculitis as an emerging adverse drug reaction after treatment with ibrutinib and that not all cases will require ibrutinib dose adjustment or steroid therapy but rather may be subject to spontaneous resolution.

Original languageEnglish (US)
Pages (from-to)e28-e29
JournalAmerican Journal of Dermatopathology
Volume40
Issue number2
DOIs
StatePublished - Feb 1 2018

Fingerprint

Panniculitis
Therapeutics
Steroids
Molecular Targeted Therapy
Fat Necrosis
PCI 32765
Subcutaneous Fat
B-Cell Chronic Lymphocytic Leukemia
Dermatology
Drug-Related Side Effects and Adverse Reactions
Physical Examination
Lower Extremity
Leg
Neutrophils
Inflammation
Biopsy

Keywords

  • ibrutinib
  • neutrophilic panniculitis
  • self-limiting

ASJC Scopus subject areas

  • Pathology and Forensic Medicine
  • Dermatology

Cite this

Self-limiting Ibrutinib-Induced Neutrophilic Panniculitis. / Stewart, Jacob; Bayers, Stephanie; Vandergriff, Travis.

In: American Journal of Dermatopathology, Vol. 40, No. 2, 01.02.2018, p. e28-e29.

Research output: Contribution to journalArticle

Stewart, Jacob ; Bayers, Stephanie ; Vandergriff, Travis. / Self-limiting Ibrutinib-Induced Neutrophilic Panniculitis. In: American Journal of Dermatopathology. 2018 ; Vol. 40, No. 2. pp. e28-e29.
@article{1db6c5ffe7044868b6acffa1088cac48,
title = "Self-limiting Ibrutinib-Induced Neutrophilic Panniculitis",
abstract = "Neutrophilic panniculitis is a relatively rare condition, characterized by predominantly neutrophilic inflammation in the subcutaneous fat. Rarely, neutrophilic panniculitis may be induced by chemotherapeutics or targeted molecular therapies, including the Bruton tyrosine kinase inhibitor ibrutinib. Previously reported cases of ibrutinib-induced panniculitis were suppressed with sustained low-dose steroid therapy while continuing ibrutinib therapy. To our knowledge, self-limiting panniculitis during ibrutinib therapy has not yet been described. We describe a case of self-limiting, neutrophilic panniculitis which developed during ibrutinib therapy. A 78-year-old woman presented to the dermatology clinic with a 3-week history of painful erythematous nodules on her lower extremities which occurred 1 month after initiating ibrutinib therapy for chronic lymphocytic leukemia. Physical examination revealed tender erythematous poorly demarcated subcutaneous nodules on the anterior and posterior aspects of both lower legs. A panniculitis was suspected clinically, and a punch biopsy was performed. Histological evaluation revealed a lobular panniculitis with fat necrosis and infiltrates consisting predominantly of neutrophils. A diagnosis of neutrophilic panniculitis was rendered, which the patient opted not to treat. The eruption waned before resolving spontaneously over the course of 6 months despite continued ibrutinib therapy. This case illustrates panniculitis as an emerging adverse drug reaction after treatment with ibrutinib and that not all cases will require ibrutinib dose adjustment or steroid therapy but rather may be subject to spontaneous resolution.",
keywords = "ibrutinib, neutrophilic panniculitis, self-limiting",
author = "Jacob Stewart and Stephanie Bayers and Travis Vandergriff",
year = "2018",
month = "2",
day = "1",
doi = "10.1097/DAD.0000000000000980",
language = "English (US)",
volume = "40",
pages = "e28--e29",
journal = "American Journal of Dermatopathology",
issn = "0193-1091",
publisher = "Lippincott Williams and Wilkins",
number = "2",

}

TY - JOUR

T1 - Self-limiting Ibrutinib-Induced Neutrophilic Panniculitis

AU - Stewart, Jacob

AU - Bayers, Stephanie

AU - Vandergriff, Travis

PY - 2018/2/1

Y1 - 2018/2/1

N2 - Neutrophilic panniculitis is a relatively rare condition, characterized by predominantly neutrophilic inflammation in the subcutaneous fat. Rarely, neutrophilic panniculitis may be induced by chemotherapeutics or targeted molecular therapies, including the Bruton tyrosine kinase inhibitor ibrutinib. Previously reported cases of ibrutinib-induced panniculitis were suppressed with sustained low-dose steroid therapy while continuing ibrutinib therapy. To our knowledge, self-limiting panniculitis during ibrutinib therapy has not yet been described. We describe a case of self-limiting, neutrophilic panniculitis which developed during ibrutinib therapy. A 78-year-old woman presented to the dermatology clinic with a 3-week history of painful erythematous nodules on her lower extremities which occurred 1 month after initiating ibrutinib therapy for chronic lymphocytic leukemia. Physical examination revealed tender erythematous poorly demarcated subcutaneous nodules on the anterior and posterior aspects of both lower legs. A panniculitis was suspected clinically, and a punch biopsy was performed. Histological evaluation revealed a lobular panniculitis with fat necrosis and infiltrates consisting predominantly of neutrophils. A diagnosis of neutrophilic panniculitis was rendered, which the patient opted not to treat. The eruption waned before resolving spontaneously over the course of 6 months despite continued ibrutinib therapy. This case illustrates panniculitis as an emerging adverse drug reaction after treatment with ibrutinib and that not all cases will require ibrutinib dose adjustment or steroid therapy but rather may be subject to spontaneous resolution.

AB - Neutrophilic panniculitis is a relatively rare condition, characterized by predominantly neutrophilic inflammation in the subcutaneous fat. Rarely, neutrophilic panniculitis may be induced by chemotherapeutics or targeted molecular therapies, including the Bruton tyrosine kinase inhibitor ibrutinib. Previously reported cases of ibrutinib-induced panniculitis were suppressed with sustained low-dose steroid therapy while continuing ibrutinib therapy. To our knowledge, self-limiting panniculitis during ibrutinib therapy has not yet been described. We describe a case of self-limiting, neutrophilic panniculitis which developed during ibrutinib therapy. A 78-year-old woman presented to the dermatology clinic with a 3-week history of painful erythematous nodules on her lower extremities which occurred 1 month after initiating ibrutinib therapy for chronic lymphocytic leukemia. Physical examination revealed tender erythematous poorly demarcated subcutaneous nodules on the anterior and posterior aspects of both lower legs. A panniculitis was suspected clinically, and a punch biopsy was performed. Histological evaluation revealed a lobular panniculitis with fat necrosis and infiltrates consisting predominantly of neutrophils. A diagnosis of neutrophilic panniculitis was rendered, which the patient opted not to treat. The eruption waned before resolving spontaneously over the course of 6 months despite continued ibrutinib therapy. This case illustrates panniculitis as an emerging adverse drug reaction after treatment with ibrutinib and that not all cases will require ibrutinib dose adjustment or steroid therapy but rather may be subject to spontaneous resolution.

KW - ibrutinib

KW - neutrophilic panniculitis

KW - self-limiting

UR - http://www.scopus.com/inward/record.url?scp=85048355843&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85048355843&partnerID=8YFLogxK

U2 - 10.1097/DAD.0000000000000980

DO - 10.1097/DAD.0000000000000980

M3 - Article

C2 - 28953011

AN - SCOPUS:85048355843

VL - 40

SP - e28-e29

JO - American Journal of Dermatopathology

JF - American Journal of Dermatopathology

SN - 0193-1091

IS - 2

ER -